Tennessee, 2019Flash Flood in Tennessee, December 16, 2019
December 16, 2019 · NWS MEG · 1 event in 1 county or zone
A stalled front was located across the Mid-South during the morning hours of December 16th. Heavy rain occurred along and north of the front resulting in some flash flooding near the Tennessee River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled front was located across the Mid-South during the morning hours of December 16th. Heavy rain occurred along and north of the front resulting in some flash flooding near the Tennessee River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 16, 11:39 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 16, 11:39 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1139 AM CST Mon Dec 16 2019
.UPDATE...
See the 18z aviation discussion.
&&
.PREV DISCUSSION... /issued 944 AM CST Mon Dec 16 2019/
UPDATE...
At mid morning, the surface front extended from south of Clarksdale
to around Pickwick. Southerly flow up and over the surface boundary
is helping sustain showers/storms north of the boundary. Locally
heavy rainfall is possible with stronger/training storms. Fairly
low freezing level and especially -20 deg C level, so small hail can
also be expected.
Early 12Z guidance continues the general forecast trend for the
afternoon and evening. Surface-based instability still appears most
likely during the afternoon/early evening over NE MS. Weak upper
system and surface low along the boundary should provide lift and
focus for storms. Vertical wind shear will support storm
organization and at least mid-level rotation. Farther north, lift
and instability over the surface front will remain favorable for
elevated storms.
GW
PREV DISCUSSION... /issued 305 AM CST Mon Dec 16 2019/
DISCUSSION...
Currently...A quasi-stationary front is draped across the Mid-
South, just south of I-40. Weak low pressure moving along the
front overnight, along with strong low level flow across that
boundary, has resulted in a band of heavy rainfall of up to 1.5
inches just north of I-40. As the weak low tracks into middle TN,
along with the stronger low level flow, the band has been slowly
weakening. There is quite a contrast across the front with temps
in the mid 30s over extreme NE AR and the MO Bootheel to the mid
60s over Monroe County MS.
Today...An upper level trough will push toward the region with
deep, moist southwesterly flow across the Mid-South. Surface low
pressure developing near the ARKLATEX will begin to move NE along
the stalled frontal boundary across the Mid-South. In the warm
sector southerly winds will continue to pull moist and relatively
unstable air north. Expect showers and elevated thunderstorms to
expand this morning as the surface low approaches and low level
flow strengthens across the stalled front once again. Could see
some locally heavy rainfall and localized flash flooding,
especially where heavy rain fell overnight.
Further southwest, as the cold front starts pushing across the
Lower MS Valley, expect more thunderstorms to develop and
intensify while spreading NE to parts of the Mid-South during the
afternoon. In the warm sector, south of the stalled front, severe
parameters point toward a few severe storms, though the better
threat remains south of the region. Strong deep layer shear will
be in place with at least some instability. SBCAPE values will
climb to between 500-1000 J/KG and 0-1km helicity values will top
200 m2/s2 this afternoon across NE MS indicating favorable low
level veering. Best areas of updraft helicity remain south though
some HREF members have robust values across parts of NE MS. Expect
clusters and lines of convection to push NE along and just ahead
of the approaching cold front. Any storms that can remain semi-
discrete pose the greater threat. The main threat will be damaging
wind. A tornado is possible across NE MS and with some hail in
stronger storms. Severe chances start ramping up early this
afternoon and continue until the front exits around 01-02z.
Tonight...Severe weather chance diminish in the early evening and
rain chances taper off quickly from west to east. Precip will end
before any kind of changeover can occur. Gusty NW winds will
bring in much colder air by morning with lows from about 30 in NE
AR to upper 30s in NE MS.
Tuesday through Wednesday night...Cold with highs in the 40s and
lows in the 20s. Gusty NW winds will add an extra chill on
Tuesday.
Thursday through Sunday...Slightly milder by Thursday as high
pressure shifts east. A fast moving system may bring a little rain
to the region Friday into early Saturday. Upper level high
pressure build in for Sunday into early next week with temps
climbing above normal.
SJM
&&
.AVIATION...
/18z TAFs/
A stationary front located near a CKM-UOX-PVE line will begin to
move east this afternoon. Widespread rain/showers with scattered
thunderstorms will continue today. Storms north of this front will
remain elevated while surface based storms to its south may
contain gusty winds. Rain/thunderstorms are expected to end from
west to east between 00-06z with generally dry weather thereafter.
IFR conditions will persist through the night in many areas,
especially east of the MS River with improving conditions by 15z.
Winds will shift from the north/northwest behind the cold front
and may be gusty at times.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 16, 3:14 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Mon Dec 16 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
314 AM CST Mon Dec 16 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A few severe storms are possible this afternoon into early this
evening along and south of a line from Helena-West Helena,
Arkansas to Decaturville, Tennessee. The greatest risk for severe
weather will be across north-central and northeast Mississippi.
Damaging winds will be the main threat. A tornado is possible
along with large hail.
In addition, locally heavy rainfall could lead to localized flash
flooding, mainly across West Tennessee.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into early this
evening.
SJM
Flash Flood, Benton
- When
- December 16, 12:10 PM CST to 1:10 PM CST
- Where
- Benton County, 1.81 mi NNE of Camden to 0.82 mi NW of Camden
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.075, -88.090
Numerous roads in Camden were flooded due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, December 16, 20191 death · $25 million · EF3 · 4 events
- Tornadoes and Hail in Alabama, December 16, 20192 deaths · $5,000 · EF2 · 58 events
- Tornadoes and Hail in Mississippi, December 16, 20195 injured · $4.7 million · EF3 · 41 events
- Tornado and Hail in Mississippi, December 16, 20193 injured · EF3 · 3 events
- Tornadoes and Damaging Winds in Mississippi, December 16, 20191 injured · $1.5 million · EF2 · 9 events
- Flooding in Kentucky, December 16 to 17, 20191 death · $43,000 · 4 events
- Winter Weather in Missouri, December 16 to 17, 20191 death · 1 injured · 6 events
- Tornadoes and Damaging Winds in Alabama, December 16, 20193 injured · EF2 · 11 events
- Tornadoes and Damaging Winds in Louisiana, December 16, 2019$520,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Tennessee, December 16, 2019$80,000 · EF0 · 15 events
- Flooding in West Virginia, December 16 to 18, 2019$60,000 · 13 events
- Flooding and Heavy Rain in Kentucky, December 16 to 17, 2019$48,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870447.